Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jan 24, 2002, 1:22 AM EST for Lewis County, Mason County, Robertson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2002, 1:22 AM EST (06:22 UTC)
- Expired
- Jan 24, 2002, 4:15 AM EST
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Lewis County, KY, Mason County, KY, Robertson County, KY
The radar
The Cincinnati radar (KILN), 97 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 240622 FFWILN KYC135-161-201-240915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 119 AM EST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... MASON COUNTY IN KENTUCKY... LEWIS COUNTY IN KENTUCKY... ROBERTSON COUNTY IN KENTUCKY... * UNTIL 415 AM EST... * AT 118 AM EST...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN FROM MT. OLIVET TO LEWISBURG TO VANCEBURG MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE... MT. OLIVET... CAMP DIX... MAYSVILLE... LEWISBURG... TOLLESBORO... VANCEBURG... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. HEAVY RAINFALL ALSO OBSCURES VISION...MAKING IT NEARLY IMPOSSIBLE TO SEE IF THE ROAD AHEAD OF YOU IS FLOODED. IF CAUGHT NEAR OR IN FLASH FLOODING ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ BC
1 follow-up statement
000 WGUS71 KILN 240909 FFSILN KYC135-161-201-241200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 401 AM EST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CONTINUED A * FLASH FLOOD WARNING FOR... MASON COUNTY IN KENTUCKY... LEWIS COUNTY IN KENTUCKY... ROBERTSON COUNTY IN KENTUCKY... * UNTIL 700 AM EST... * AT 401 AM EST...DOPPLER RADAR INDICATED ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ACROSS THE WARNING AREA. * SOME LOCATIONS IN THE WARNING AREA INCLUDE... MT. OLIVET... CAMP DIX... LEWISBURG... MAYSVILLE... TOLLESBORO... VANCEBURG... WASHINGTON... AT 400 AM EST...ROBERTSON COUNTY POLICE DISPATCH REPORTED FLOODING OF ROADS...AND RAPIDLY RISING CREEKS AND SMALL STREAMS. ADDITIONAL RAINFALL OF UP TO AN INCH WILL WORSEN THE FLOODING. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. HEAVY RAIN OBSCURES VISION AND MAKES IT DIFFICULT TO SEE WATER ON THE ROAD. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NNNN $$ BC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 12:57 AM EST, 25 minutes earlier.
Area forecast discussion, Jan 24, 12:57 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1257 AM EST THU JAN 24 2002
SFC CDFNT TO MOVE OUT OF FCST AREA EARLY THIS MORNING WITH NW WIND
10-15 MPH BRINGING A FAIR AMOUNT OF CAA TO REGION. EVEN THOUGH 925
WINDS ARE GENERALLY 15 MPH...WILL BUMP WINDS TO 10-20 IN MOST OF
FCST AREA AS CAA SHOULD ADD A LITTLE KICK TO BRING SOME STRONGER
WIND TO THE SFC. EXPECT EARLY HIGHS WITH TEMPERATURES DROPPING
THROUGH THE DAY. AT THIS TIME...CDFNT IS RIGHT OVER NW EDGE OF FCST
AREA AND WILL HAVE TO WAIT UNTIL ZONE ISSUANCE TO SEE WHERE I WANT
TO START HIGHS TODAY. ATTM...EXPECT UPPER 30S EARLY TO THE NW...LOW
40S AT SW-NE BISECTION OF CWA...AND LOW 50S IN THE FAR SE. EARLY
TEMPS ARE SUBJECT TO LAST MINUTE CHANGES...AND WILL LIKELY NOT
MENTION HIGHS AND GO WITH FALLING WORDING FOR NW HALF OF FA.
MEAN H5 TROF OVER WRN U.S. LOOKS TO JUST FADE INTO ZONAL FLOW AS
OPPOSED TO ACTUALLY SWINGING THROUGH WITH ANY FORCE. SRN LOBE OF H5
S/W ALSO FADES INTO A VERY WEAK S/W OVER THE GULF STATES BY 0Z SAT.
ZONAL FLOW THEN SETS UP WITH BUILDING H5 RIDGE OVER ERN THIRD OF
U.S. NEXT SHOT OF MOISTURE AHEAD OF S/W NOT PROGGED TO AFFECT REGION
UNTIL DAY 6 OR 7.
WITH HIGH BUILDING IN AFTER THAT...SW FLOW AT SFC SHOULD KEEP TEMPS
ABOVE NORMAL UNDER MOCLEAR SKIES. ANY UPPER LEVEL MOISTURE IS BEING
SHUNTED NORTH OF THE GTLKS THROUGH MEDIUM RANGE OF FCST DUE TO H5
RIDGE. NO BIG CHANGES EXPECTED TO FCST...BUT WILL TRY TO GET THEM
OUT AS EARLY AS POSSIBLE SO I CAN FOCUS ON CONVECTION OVER SRN HALF
OF FCST AREA.
EXPECT TO KEEP FLOOD WATCH UP THIS MORNING...EVEN IF FRONT IS
THROUGH A FEW OF THE COUNTIES BY CHANGE OF SHIFT. DONT WANT TO
CLEAR SOMETHING WHEN RIVERS ARE RUNNING FAST AND HIGH.
.ILN...FLOOD WATCH FOR EXTREME SE INDIANA...EXTREME SOUTHERN OHIO
AND ALL OF NRN KENTUCKY THROUGH NOON TODAY.
FRANKSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:20 AM EST | Flash Flood Warning | ILN | Owen | 3 hr |
| Jan 24, 7:18 AM EST | Flash Flood Warning | ILN | Lewis, Mason, Robertson | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.